Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 92, NWS Honolulu, HI

March 22, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 22, 2006, 5:37 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2006, 5:37 PM HST (03:37 UTC)
Expired
Mar 22, 2006, 8:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WGHW50 PHFO 230343
FFWHFO
HIC007-230630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
537 PM HST WED MAR 22 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 830 PM HST

* AT 530 PM HST...RADAR SHOWED HEAVY SHOWERS OVER THE SOUTH SHORE OF 
  KAUAI MOVING NORTHEAST AT 15 MILES PER HOUR.  THE HEAVY SHOWERS 
  WILL SPREAD ACROSS THE ISLAND OVER THE NEXT SEVERAL HOURS.  MORE 
  SHOWERS ARE ALSO MOVING TOWARD KAUAI FROM THE SOUTHWEST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE
  PARK...MOLOAA...ANAHOLA...KAPAA...WAILUA...LIHUE...KOLOA...
  POIPU...HANAPEPE...WAIMEA AND KEKAHA.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2193 15982 2180 15936 2226 15921 2223 15977

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 4:00 PM HST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 22, 4:00 PM HST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED MAR 22 2006

.SYNOPSIS...
A KONA LOW WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK.
THE LOW WILL KEEP THE ATMOSPHERE UNSTABLE AND DRAW TROPICAL MOISTURE
UP FROM THE SOUTH. THE THREAT OF HEAVY SHOWERS WILL INCREASE AGAIN
TONIGHT AND CONTINUE THROUGH AT LEAST FRIDAY MORNING. MORE HEAVY
SHOWERS COULD COME STARTING SUNDAY NIGHT.

&&

.DISCUSSION...
MOST AREAS GOT A BREAK FROM HEAVY PRECIPITATION THIS AFTERNOON.
SATELLITE LOOPS SHOW EXTENSIVE CLOUD COVER ACROSS THE ISLANDS BUT
ONLY LIGHT RAIN HAS BEEN FALLING OVER MOST AREAS. SATELLITE AND
RADAR DATA SHOW HEAVY SHOWERS AND SCATTERED THUNDERSTORMS SOUTHWEST
OF KAUAI MOVING RAPIDLY TOWARDS THE EAST NORTHEAST. THESE SHOWERS
WILL SPREAD OVER THE ISLANDS TONIGHT BRINGING ANOTHER PERIOD OF
HEAVY RAIN.

A DEEP TROUGH REMAINS NORTHWEST OF KAUAI WITH A KONA LOW CENTERED
850 MILES WEST NORTHWEST OF KAUAI AT 29N 171W. SOUTHWEST FLOW ALOFT
CONTINUES TO PULL VERY MOIST TROPICAL AIR UP OVER THE ISLANDS. THE
GFS MODEL SUGGESTS THAT THE HEAVIER RAIN SOUTHWEST OF KAUAI WILL
SPREAD BACK OVER THE MAIN HAWAIIAN ISLANDS OVER THE NEXT 24 HOURS AS
AN IMPULSE ALOFT AND AN ASSOCIATED SURFACE LOW MOVE EAST NORTHEAST.

THE TROUGH WEST OF THE ISLANDS IS FORECAST TO WEAKEN ENOUGH FRIDAY
TO DRY OUT THE WEATHER...AT LEAST TEMPORARILY. THE MODELS STILL
SUGGEST THAT THE TROUGH WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY
NEXT WEEK. AS LONG AS THE TROUGH PERSISTS WE WILL NOT SEE TRADE
WINDS RETURN AND WE WILL HAVE A CHANCE OF MORE HEAVY SHOWERS. THE
GFS 150 SUGGESTS WE MAY SEE ANOTHER ROUND OF HEAVY SHOWERS SUNDAY
NIGHT THROUGH TUESDAY MORNING AS THE KONA LOW KICKS OUT EAST
NORTHEAST TO THE NORTH OF THE MAIN HAWAIIAN ISLANDS. THE GFS 150
SHOWS MUCH DRIER WEATHER STARTING NEXT TUESDAY AS THE WINDS ALOFT
SHIFT TO NORTHWEST. THE GFS 150 STILL SHOWS NO RETURN OF TRADE WINDS
THROUGH THE END OF THE MONTH.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALL HAWAIIAN
ISLANDS.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:30 PM HSTSpecial Marine WarningHFO2 hr
Mar 22, 3:37 PM HSTSpecial Marine WarningHFO113 min
Mar 22, 3:45 PM HSTSevere Thunderstorm WarningHFOKauai45 min
Mar 22, 8:25 PM HSTFlash Flood WarningHFOKauai2 hr
Mar 22, 10:37 PM HSTSpecial Marine WarningHFO108 min
Mar 22, 11:29 PM HSTSpecial Marine WarningHFO61 min
Mar 22, 11:31 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 23, 2:03 AM HSTSpecial Marine WarningHFO117 min
Mar 23, 5:00 AM HSTWind AdvisoryHFOHawaii43 hr
Mar 23, 7:34 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 23, 8:32 AM HSTSpecial Marine WarningHFO43 min
Mar 23, 9:12 AM HSTSpecial Marine WarningHFO48 min
Mar 23, 9:52 AM HSTSpecial Marine WarningHFO113 min
Mar 23, 11:38 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.